Tornadoes · United States · Iowa · 2019

EF1 tornado, Williamstown to Iowa City Muni Arpt, Iowa, May 24, 2019

From Williamstown to Iowa City Muni Arpt, this EF1 tornado ran 10.8 miles across Johnson County on May 24, 2019, touching down at 6:36 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 24, 2019
Touchdown
6:36 PM CDT (23:36 UTC)
Lifted
7:04 PM CDT (00:04 UTC)
On the ground
28 minutes
Path length
10.8 miles (17.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Johnson County
Touchdown point
41.569, -91.721
Lift-off point
41.639, -91.535
Record number
1905241736-01

The damage survey

11 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted northward into the area Friday, May 24, sparking widespread thunderstorms in the morning/early afternoon time frame and again in the early evening. Two tornadoes were occurred in McDonough County during the early afternoon. Towards evening, another tornadic storm developed, producing two tornadoes. The first occurred in Johnson County just southwest of Iowa City, and the second in Cedar County just north of West Branch.

A high-end EF1 tornado damaged rooftops, destroyed outbuildings, snapped and uprooted trees, and flipped and destroyed large trailers along the path that extended from about 11 miles west southwest of the Iowa City Airport to just east of the airport. The tornado was on the ground for about 27 minutes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS DVN issued a tornado warning for this county at 23:18 UTC, 18 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 23:25 UTC and running to 02:07 UTC.

Issued (UTC)ExpiredProductOffice
21:00 UTC07:31 UTCFlash Flood WatchDVN
23:18 UTC00:00 UTCTornado WarningDVN
23:25 UTC02:07 UTCTornado WatchDVN
23:52 UTC00:25 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 24, 6:35 PM CDT, 1 minute earlier.

Area forecast discussion, May 24, 6:35 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
635 PM CDT Fri May 24 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 313 PM CDT Fri May 24 2019

Atmosphere continues to destabilize with clearing in the wake of
the earlier storms. Latest analysis shows low pressure over
North Dakota with occluded front into triple point over central
Iowa, with warm front extending near an Ottumwa to Fort Madison
to Macomb line. Surface dew points are climbing through the 60s
and lower 70s with the lifting warm front, with SPC RAP analysis
showing MLCAPE of 1500-2500 j/kg south of the boundary and 0-6km
bulk shear of 50-60 kts over the region supportive of additional
severe storms. As for storms do anticipate more tonight, with
next round of warm/theta-e advection and weak energy in SW flow
aloft... currently attendant to convection from Kansas into
Oklahoma.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 313 PM CDT Fri May 24 2019

Anticipate storms to redevelop tonight, perhaps initially isolated
to scattered surface based moving in/developing from central Iowa
then further expansion in coverage with warm/theta-e advection
attendant to LLJ. Shear/instability favorable for severe storms
this evening potentially supercells with full range of hazards,
including tornadoes especially with any interaction of warm front
where more pronounced low level SRH and looping hodographs in
0-1km will exist. Flash flooding will also remain a concern and a
growing one, especially in areas that received heavy rain already
last night and earlier today.

On Saturday, in similar fashion to today, expect bulk of any
showers and storms favoring the first half of the day before
waning LLJ and warm/theta-e advection. Highs should recover to
around 80 or lower 80s most locations and with dew points into the
upper 60s will feel quite summery.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 313 PM CDT Fri May 24 2019

Blocking pattern looks to persist through the middle of next week,
with stagnant heat dome over the southeast states and broad
troughing out west. This will result in continuation of the active
pattern featuring periodic bouts of showers and storms with
potential for some severe weather and heavy rain through Tuesday.

Latter half of the week medium range models show a break down
of the blocking pattern, and returning to NW flow aloft being
more under influence of Hudson Bay low. This should lead to
cooler and drier conditions by Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 631 PM CDT Fri May 24 2019

A storm system will move across the region tonight with periods of
showers and thunderstorms. The TAF period will be mainly VFR with
periods of IFR ceilings and visibilities in showers and
thunderstorms. Coverage of the storms will increase this evening
before diminishing after 06 UTC Saturday. Winds will diminish this
evening after a gusty day.

&&

.HYDROLOGY...
Issued at 121 PM CDT Fri May 24 2019

Heavy rain fell over the last 24 hours across the region, with the
heaviest amounts of an inch or more north of a line from
Sigourney, IA through Freeport, IL. There was a narrower strip of
amounts up to 3.50 inches from about Dysart, IA through Potosi,
WI. With this rain and expected rains still through 12Z Saturday
morning most river forecasts this morning saw rises, some quite
significant rises.

This continues to be a concerning situation with more rain in the
forecast every day. With the ground conditions saturated, and
accounting for little vegetation to pull any water out as the
majority of farm fields are either not yet planted, or have very
new plants emerging runoff amounts will be high with quicker
responses in the rivers likely than would normally occur.

Numerous flood warnings were issued this morning for tributary
rivers. Many of these forecasts to show crests over the weekend,
with falling levels next week. We would express caution with these
forecasts as more rain is expected through the weekend and into
next week which will likely either raise the crest forecasts or
prolong the time the rivers remain high.

On the Mississippi, significant rises were sent out in this
morning's forecasts. NOTE: these crest forecasts will likely
change and rise further as more of the forecast rain gets utilized
in the forecasts in the coming days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch through Saturday morning for Clark-Scotland.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Cousins
HYDROLOGY...Brooks
Hazardous weather outlook, May 24, 3:41 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
341 PM CDT Fri May 24 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
341 PM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected to redevelop over portions of the
outlook area tonight. A few storms may be severe, mainly
this evening, with large hail, damaging winds, tornadoes and
flash flooding possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active weather pattern is forecast to continue through
the middle of next week. Rain chances will exist each day, which
will add to river flooding issues. If conditions set up right,
flash flooding will also be a threat at times.

Likewise, severe weather is possible Saturday evening and again
Monday and Tuesday, but it is too early to provide details as to
specific timing and hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, May 24, 12:59 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      3 WSW DELAWARE          42.46N 91.40W
05/24/2019                   DELAWARE           IA   EMERGENCY MNGR

            FISH HATCHERY ROAD WASHED OUT AND 195TH ST
            AND 216 AVE CLOSED. ROADS WILL BE CLOSED
            THROUGH THE WEEKEND.

&&

GROSS
Local storm report, May 24, 1:02 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND DMG     2 NW INDUSTRY           40.35N 90.64W
05/24/2019                   MCDONOUGH          IL   EMERGENCY MNGR

            A HOME DAMAGED WITH DEBRIS BLOWN ACROSS THE
            FIELD ONTO HIGHWAY 67. POWER POLES WERE
            LEANING OVER. BETWEEN ROAD 700 AND 500.
            POSSIBLE TORNADO. TIME WAS ESTIMATED USING
            RADAR.

&&

DC
Local storm report, May 24, 1:07 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TORNADO          3 SE ADAIR              40.38N 90.46W
05/24/2019                   MCDONOUGH          IL   TRAINED SPOTTER

            SPOTTER REPORTED CONE TORNADO. TIME
            ESTIMATED BY RADAR.

&&

RP KINNEY
Local storm report, May 24, 1:12 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     INDUSTRY                40.33N 90.61W
05/24/2019                   MCDONOUGH          IL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED POWER OUT ON THE
            NORTH SIDE OF INDUSTRY. POSSIBLE TORNADO.

&&

DC
Local storm report, May 24, 1:15 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     TSTM WND DMG     6 MILES SOUTH OF COLCHE 40.38N 90.79W
05/24/2019                   MCDONOUGH          IL   AMATEUR RADIO

            AMATEUR RADIO REPORTED RESIDENCE WITH 6
            HEALTHY TREES LOST. POSSIBLE TORNADO.

&&

DC
Local storm report, May 24, 3:31 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       1 NE MARION             42.04N 91.58W
05/24/2019  M1.87 INCH       LINN               IA   TRAINED SPOTTER

            TWO PERIODS OF RAIN, 1:25 AM TO 5:30 AM AND
            8:20 AM TO 10:30 AM.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

11.6 hours before the tornado, 94 km from the path. May 24, 2019.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -95035, lifted condensation level 954 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 428 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-95035 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

0.4 hours after it, 94 km from the path. May 25, 2019.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 0 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 115 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
0.0 K/km

Open this sounding in Storm Lab

The surface observations

Iowa City (IOW), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:40 UTC190° 10 kt1012.9
21:45 UTC210° 10 kt1012.9
21:50 UTC200° 10 kt1012.9
21:52 UTC8270210° 9 kt171012.9
21:55 UTC210° 10 kt1012.9
22:00 UTC200° 11 kt1012.5
22:05 UTC190° 16 kt1012.5
22:10 UTC200° 13 kt1012.5
22:15 UTC190° 11 kt1012.5
22:20 UTC190° 13 kt181012.2
22:25 UTC190° 11 kt1012.2
22:30 UTC190° 9 kt1011.9
22:35 UTC170° 11 kt1011.9
22:40 UTC170° 10 kt1011.9
22:45 UTC190° 11 kt1011.9
22:50 UTC190° 11 kt1011.5
22:52 UTC8171180° 12 kt1011.5
22:55 UTC170° 11 kt1011.5
23:00 UTC180° 11 kt1011.5
23:05 UTC170° 10 kt1011.2
23:10 UTC180° 8 kt1011.2
23:15 UTC180° 8 kt1011.2
23:20 UTC170° 8 kt1011.2
23:25 UTC150° 7 kt1010.8
23:30 UTC180° 5 kt1011.2-RA
23:35 UTC180° 5 kt1011.2RA
23:40 UTC190° 4 kt1011.2-RA
23:42 UTC7872200° 3 kt1011.2-TSRA
23:45 UTC210° 2 kt1011.2-RA
23:50 UTC170° 2 kt1010.8-RA
23:52 UTC78720° 0 kt1010.8-TSRA
23:55 UTC0° 0 kt1010.8-RA
00:00 UTC 11 kt1011.2-RA
00:05 UTC280° 7 kt1011.5-RA
00:10 UTC 1011.2-RA
00:15 UTC210° 8 kt1011.2
00:18 UTC7970230° 6 kt1011.2
00:20 UTC220° 5 kt1011.2
00:25 UTC220° 5 kt1010.8
00:30 UTC210° 5 kt1011.2
00:35 UTC220° 4 kt1010.8
00:40 UTC210° 4 kt1010.8
00:45 UTC220° 4 kt1010.8
00:50 UTC220° 2 kt1010.8
00:52 UTC7770230° 3 kt1010.8
00:55 UTC250° 2 kt1010.8
01:00 UTC230° 2 kt1010.8
01:05 UTC0° 0 kt1010.5
01:10 UTC0° 0 kt1010.5
01:15 UTC0° 0 kt1010.5
01:20 UTC0° 0 kt1010.5
01:25 UTC0° 0 kt1010.8
01:30 UTC220° 2 kt1010.8
01:35 UTC210° 2 kt1010.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 87 km away, was scanning. The volume nearest the touchdown began at 23:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:36 UTCTORNADO1 Nw WilliamstownJohnson, IATORNADO ON THE GROUND. MULTIPLE SPOTTERS OBSERVED.
23:47 UTCTSTM WND DMG3 Wsw Iowa City MunicipJohnson, IAEXTENSIVE TREE DAMAGE ON SHARON CENTER RD, LIKELY TORNADO DAMAGE.
00:03 UTCTORNADO1 Ne Iowa City MunicipaJohnson, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 24, 2019

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 243:40 AM CDTEF1Marshall, KS9.650
May 244:19 AM CDTEF1Nemaha, KS5.950
May 2412:33 PM CDTEF1McDonough, IL7.850
May 2412:41 PM CDTEF1McDonough, IL1.930
May 241:10 PM CDTEF0Fulton, IL1.220$10,000
May 244:19 PM CDTEF1Butler, KS1.475
May 244:53 PM CDTUnratedButler, KS0.250
May 245:24 PM CDTEF1Barnes, ND4.1150
May 246:11 PM CDTEF0Barnes, ND0.275
May 246:20 PM CDTEF0Steele, ND4.5150
May 246:35 PM CDTEF0Jackson, OK0.520$20,000
May 247:22 PM CDTEF0Mahnomen, MN6.6200
May 247:27 PM CDTEF0Cedar, IA0.010
May 247:30 PM CDTEF1Mahnomen, MN3.5200
May 248:00 PM CDTEF0Jackson, MO0.350
May 248:08 PM CDTEF0Jackson, MO0.725
May 248:19 PM CDTEF0Lafayette, MO2.740
May 248:40 PM CDTEF0Vernon, WI0.120$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.